The Dangers of Dilaudid Abuse

Dilaudid is a hydromorphone painkiller used to treat moderate to severe pain, including dry, painful coughing. It is a derivative of morphine and is semi-synthetic, making it both an opiate and a narcotic. Many doctors prescribe Dilaudid as an alternative to morphine, and it is recreationally used as a substitute for heroin. It is thought to be 2-4 times stronger than morphine, but with a lower rate of addiction and fewer occurrences of vomiting, nausea, and histamine-related side effects. However, it is increasingly becoming abused, and is contributing to death rates among drug addicts.

Currently categorized as a Schedule II narcotic, Dilaudid can cause side effects with increased mortality rates such as respiratory and circulatory depression, shock, and cardiac arrest. Dilaudid addiction also suppresses the cough reflex, so patients who overdose can suffocate while unconscious. It should never be mixed with any other depressant, including alcohol, as this can cause respiratory arrest and lead to heart failure and death.

Withdrawing from Dilaudid is similar to withdrawing from Oxycodone or Vicodin, but depends on the length of use and amount taken. Due to Dilaudid’s short length of action, withdrawal from it is usually brief but intense. Some people have a less severe set of withdrawal symptom if usage was minimal and the drug was never injected.

If you or someone you know are addicted to or abusing Dilaudid, it is critical to get medical treatment or to go to a residential treatment program for addiction.
 

Posted on May 7th, 2009

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.